Kansas, 2024

Damaging Wind in Kansas, July 28, 2024

July 28, 2024 · NWS ICT · 1 event in 1 county or zone

A scattered line of storms moved into central Kansas from northwest Kansas during the late evening hours. One stronger storm produced wind gusts up to 67 mph in Russell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A scattered line of storms moved into central Kansas from northwest Kansas during the late evening hours. One stronger storm produced wind gusts up to 67 mph in Russell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 5:44 PM CST, 4 hours 26 minutes earlier. Its key messages:

  • Dangerous summer heat through Thursday with record temperatures possible
  • 20-30% chances for showers and storms Wednesday afternoon- night in north central and portions of south central KS
Area forecast discussion, Jul 28, 5:44 PM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 PM CDT Sun Jul 28 2024

.KEY MESSAGES...

- Dangerous summer heat through Thursday with record
  temperatures possible

- 20-30% chances for showers and storms Wednesday afternoon-
  night in north central and portions of south central KS

&&

.DISCUSSION...
Issued at 336 PM CDT Sun Jul 28 2024

Challenge: Precipitation chances and coverage Tue and Wed

Changes:

1) Reduced coverage of precip chances this evening

2) Excessive Heat Watch became Excessive Heat Warning

There are ripples in the pattern with various shortwaves over the
CONUS. One shortwave helped drive showers and thunderstorms mainly
this morning for the eastern half of Kansas, and they continue to
linger over northeast Kansas and parts of Missouri early this
afternoon. Cloud cover cleared out with afternoon temperatures
ranging from the lower 80s in the far east to around 100 degrees in
central and southwest portions of the Sunflower State. Breezy
southerly winds from mixing maybe helped a tad in the overall feels
like factor with sustained speeds of 15 to 25 mph.

Another shortwave over the Front Range could lead to an area of
convective initiation in eastern Colorado/northwestern Kansas; this
activity may track east into north central Kansas later this
evening. Based on the current mesoanalysis, there is decent amount
of CIN/inhibition over western Kansas which may be hard to overcome.
While some CAMs show development at some point this afternoon, it
diminishes along an eastward track. The 15-20% precipitation chances
were refined to a smaller area. If a storm is able to hold together,
the main threat for the stronger storms remains to be 60 mph winds.

Summertime heat is the main concern for this forecast period with
temperatures and heat indices above the century mark and near 105-
115 respectively from Monday through Thursday. Record to near record
temperatures are forecast both in the daily high temperatures and
warm/high low temperatures. A breakdown can be found in the climate
section below. While there is some uncertainty in the extent of the
heat on Thursday specifically in north central Kansas with a front
dropping through the area, the key is the consecutive days of heat
indices near to above 105. Thus it was decided to replace the
Excessive Heat Watch with an Excessive Heat Warning from Monday
through Thursday. Additionally both other heat tools (WBGT and
HeatRisk) are indicating the potential to reach the highest category
on their scales for many locations more than once during this
stretch. If you plan on working outdoors this week, try to avoid
doing the most strenuous activity during the afternoon hours and
drink plenty of fluids before, during and after. There will be at
least some wind with speeds around 15 mph during the afternoon
hours each day.

A subtle wave is expected to move into the Plains late Tuesday-
Wednesday which may bring the next slight chance (15-20%) for
precipitation in north central Kansas. There is a better shortwave
that will track into the Plains from the Pacific Northwest later on
Wednesday. More forcing with this feature brings a bit higher
potential (20-30%) for showers and thunderstorms with the better
chances over northern Kansas. It is likely that these chances will
be modified in the coming days. Otherwise a ridge builds in the
western CONUS for the latter part of the week into next weekend.
While next weekend is forecast to be a slight smidge cooler (a few
degrees), temperatures should still hover around the century mark.
Otherwise only minor tweaks were made to the ongoing forecast given
the latest trends.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 637 PM CDT Sun Jul 28 2024

VFR conditions will prevail through the period. Southerly wind
gusts near 30 kt will continue for the next hour or 2 with 20-25
kts possible thereafter. A few storms are expected in portions
of central/north central KS this evening and in the vicinity of
RSL. As such, have introduced VCTS at RSL. Confidence is much
too low for any mention elsewhere.

&&

.CLIMATE...
Issued at 336 PM CDT Sun Jul 28 2024

Record to near record high temperatures are forecast from Monday
through Wednesday in north central Kansas. For Tuesday through
Thursday, record warm/high low temperatures are forecast for
Wichita. Below is a break down.

Record highs

Salina (7/29) - Forecast:106  Record: 108 in 2012

Salina (7/30) - Forecast:110  Record: 108 in 1917

Russell (7/30) - Forecast:108  Record: 107 in 1980

Russell (7/31) - Forecast:105  Record: 106 in 2005

Record warm/high lows

Wichita (7/30) - Forecast:79  Record: 78 in 2012

Wichita (7/31) - Forecast:80  Record: 79 in 1980

Wichita (8/1) - Forecast:79  Record: 80 in 2006

Salina (7/31) - Forecast:80 Record: 81 in 2006

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon Monday to 8 PM CDT Thursday
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...VJP
AVIATION...BRB
CLIMATE...VJP
Hazardous weather outlook, Jul 28, 8:54 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
954 PM CDT Sun Jul 28 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
954 PM CDT Sun Jul 28 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected across portions of central Kansas
tonight. The primary threat with the strongest storms are wind
gusts up to 70 mph and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous heat indices from 105 to 115 degrees are possible
areawide beginning Monday afternoon and lasting through Thursday
evening. The highest values will occur during the afternoon and
early evening hours. Please refer to the Excessive Heat Warning for
additional details.

Thunderstorms are possible Tuesday evening and night in north
central Kansas. Another chance for thunderstorms exists from
Wednesday
afternoon into early Thursday morning with the best chances for
precipitation being in the late evening and overnight hours across
portions of northern Kansas. Widespread severe weather is not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jul 28, 10:03 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1103 PM CDT Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tstm Wnd Gst     3 W Russell             38.88N 98.91W
07/28/2024  M55 MPH          Russell            KS   Mesonet

&&

Baerg

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 28, 10:10 PM CST to 10:11 PM CST
Where
Russell County, 0.69 mi SE of (Rsl)russell Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.864, -98.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199532.